Alabama, 2024Flash Flooding and Hail in Alabama, September 12 to 15, 2024
September 12 to 15, 2024 · NWS BMX · 21 events in 16 counties and zones
Hurricane Francine made landfall along the Louisiana coast during the afternoon of September 11. Downgraded to a tropical depression as it moved northward through Mississippi the next day, Francine brought gradient wind gusts of 30-40 mph to Central Alabama.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Francine made landfall along the Louisiana coast during the afternoon of September 11. Downgraded to a tropical depression as it moved northward through Mississippi the next day, Francine brought gradient wind gusts of 30-40 mph to Central Alabama. Numerous trees were downed across several counties, with some falling on power lines and across roadways. One minor injury occurred in Jefferson County when a tree fell onto a passing pickup truck.
The next couple days brought bands of heavy rainfall and gusty winds to the area as activity became increasing associated with a nearly stationary surface boundary. One storm in Blount County on the 13th produced hail over quarter-size, with another storm shortly after causing an area of tree and minor structural damage near Locust Fork. Heavy rainfall caused flooding issues in Birmingham the morning of the 14th, in Eufaula around midday on the 14th, and in Birmingham again just after midnight on the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 12, 2:39 AM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Sep 12, 2:39 AM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
339 AM CDT Thu Sep 12 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today through Friday)
Issued at 336 AM CDT THU SEP 12 2024
Francine continues northward through interior portions of
Mississippi this morning, and most of Central Alabama is covered in
light to moderate rain at this time. Intensity of rain should
increase as PWs and instability increase throughout the morning
hours, and this will be associated with an area of convection east
of the circulation that is now spreading north from the Alabama
Coastline. This particular area will be the primary concern today as
the system moves north, dragging a warm front with it that will
create a narrow NW-SE oriented warm sector characterized by 500-
1,000 J/kg SBCAPE. Low-level convergence should continue to foster
thunderstorm updrafts that will pose both a tornado and flooding
threat through the evening/overnight hours with presence of the
LLJ. We'll also continue to deal with non-thunderstorm wind gusts
up to ~40 mph throughout the day.
Impact Summary:
* Flooding: Locally heavy rainfall is becoming more likely per the
last few runs of hi-resolution guidance, and there's relatively
good clustering in the HREF for higher rainfall totals now
outlined in the collaborated WPC MDT risk area. This is associated
with a stalling band of convection predicted along and near the I-
65 corridor this afternoon and evening, potentially spreading east
into the I-59 and I-20 corridors as well. Should this in fact
occur, local rainfall amounts of 6-9" would be possible, and this
would create urban and flash flooding regardless of antecedent
hydrologic conditions. As such, a Flood Watch is in effect through
Friday and we are generally expecting 2-4" across all of Central
Alabama, with these locally higher amounts that could impact areas
across the northern 2/3 of the forecast area including the BHM
metro. Given the high upper bound of rainfall in some isolated
cases, significant flash flooding cannot be ruled out. We could
also see a second wave of convection and flooding risks tomorrow
as the boundary stalls across the area and taps into lingering
moisture/instability.
* Tornado: Not much change in thinking here, though the threat may
re-emerge on Friday as well. Low-level kinematics surrounding the
eastern portion of Francine's circulation will support modest
hodograph curvature characterized by 200-400 m2/s2 0-3 km SRH
today. These values have an overlap with the depicted axis of
instability on the latest guidance, where 500-1,000 J/kg SBCAPE is
progged south of the advancing warm front. Any robust convection
in this area would have rotation and tornado potential given
favorable parameters, especially this afternoon during peak
instability. Furthermore, the warm sector is forecast to linger
across portions of the area tomorrow as the occluding system
stalls to our northwest. We'll likely see 1,000-2,000 J/kg SBCAPE
tomorrow afternoon, though low-level shear and forcing will be
less. Thus, a lower probability wind gust/tornado threat is
advertised tomorrow.
* Wind: Non-thunderstorm wind gusts up to ~40 mph are forecast
today. These windy conditions will cover much of Central Alabama
through this evening. A Wind Advisory remains in effect.
The remnant low from Francine is expected to stall to our northwest
and will continue to impact weather conditions into the long-term
forecast period.
40/Sizemore
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 336 AM CDT THU SEP 12 2024
With the remnant low pressure system in the region this weekend and
lingering moisture throughout the boundary layer, we'll continue to
see high chances for showers and storms. This will last through
Monday and Tuesday. Coverage should decrease some on Monday and
Tuesday. Wednesday any shower activity should generally be in the
eastern areas. High temperatures will generally be in the 80s each
afternoon outside of some cooler spots in the northeast counties.
16
&&
.AVIATION...
(06Z TAFS)
Issued at 109 AM CDT THU SEP 12 2024
Tropical Storm Francine will continue moving northward through
Louisiana and Mississippi overnight, and is expected to be
centered north of Hattiesburg, MS by 12Z. Central Alabama will
experience widespread rain, windy conditions, and possibly some
tornadoes, through the forecast period, as the storm center
remains west of the area.
Widespread light rain covers much of the area, with MVFR cigs.
Easterly winds are increasing, with winds at 10-13kts and gusts up
to 25kts. Through the morning hours, cigs will gradually lower as
light rain continues. Winds will increase with sustained easterly
to southeasterly winds at 18-22kts and gusts up to 35-38kts.
Periods of heavier rain, in the form of rain bands, could bring
VIS/CIGs down to IFR, and will become more likely during the
afternoon. Brief tornadoes are possible within these rain bands.
With stronger winds at/below 2kft, included LLWS at most locations,
as this could occur outside of stronger rain bands/convection.
NOTE: NIL TAF continues for KANB until further notice due to large
comms issue and missing obs.
14
&&
.FIRE WEATHER...
Widespread soaking rains with embedded thunderstorms and flooding
potential are forecast across the area today. 20-foot winds will
be highest today, east-southeasterly as high as 15-20 mph
sustained with gusts upwards of 40 mph.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 73 67 77 66 / 80 90 90 80
Anniston 74 69 77 67 / 80 90 90 80
Birmingham 74 69 79 67 / 90 90 80 60
Tuscaloosa 77 68 77 66 / 100 60 70 40
Calera 75 69 80 67 / 90 80 80 60
Auburn 74 70 79 68 / 80 80 80 70
Montgomery 79 72 84 69 / 90 60 60 50
Troy 79 71 83 67 / 90 60 70 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday evening for the following counties:
Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-Cherokee-
Chilton-Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-Fayette-Greene-
Hale-Jefferson-Lamar-Lee-Lowndes-Macon-Marengo-Marion-Montgomery-
Perry-Pickens-Pike-Randolph-Russell-Shelby-St. Clair-Sumter-
Talladega-Tallapoosa-Tuscaloosa-Walker-Winston.
Wind Advisory until midnight CDT tonight for the following
counties: Autauga-Bibb-Blount-Bullock-Calhoun-Cherokee-Chilton-
Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-Fayette-Greene-Hale-
Jefferson-Lamar-Lowndes-Macon-Marengo-Marion-Montgomery-Perry-
Pickens-Pike-Shelby-St. Clair-Sumter-Talladega-Tallapoosa-
Tuscaloosa-Walker-Winston.
&&
SHORT TERM...40/Sizemore
LONG TERM....16
AVIATION...14
Hazardous weather outlook, Sep 12, 3:43 AM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
443 AM CDT Thu Sep 12 2024
ALZ011>015-017>050-131245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
443 AM CDT Thu Sep 12 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Francine is moving northward through Mississippi today, bringing
impacts across Central Alabama. Shower and thunderstorm activity will
pose threats for locally heavy rainfall and flooding through
tonight. Strongest storms will also pose a threat for tornadoes.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional showers and thunderstorms are forecast across Central
Alabama on Friday, posing continued threats for locally heavy
rainfall and flooding, as well as isolated damaging wind gusts and
tornadoes.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
through Friday.
Event by event
16 strong wind, 3 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong Wind, Sumter
- When
- September 12, 6:00 AM CST to 1:00 PM CST
- Where
- Sumter forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.591, -88.199 (the zone’s center; the record gives no point)
Wind gusts from Tropical Depression Francine blew trees down in Sumter County, including near Cuba.
Strong Wind, Pickens
- When
- September 12, 6:00 AM CST to 1:00 PM CST
- Where
- Pickens forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.281, -88.089 (the zone’s center; the record gives no point)
Wind gusts from Tropical Depression Francine resulted in numerous trees being downed around the county, mainly during the morning hours.
Strong Wind, Fayette
- When
- September 12, 6:00 AM CST to 2:00 PM CST
- Where
- Fayette forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
Wind gusts from Tropical Depression Francine resulted in multiple trees being downed around the county, mainly during the morning hours.
Strong Wind, Jefferson
- When
- September 12, 7:00 AM CST to 5:00 PM CST
- Where
- Jefferson forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Wind gusts from Tropical Depression Francine resulted in numerous trees being downed around the county. Some trees landed on homes or vehicles or blocked roadways.
Strong Wind, Walker
- When
- September 12, 7:00 AM CST to 3:00 PM CST
- Where
- Walker forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
Wind gusts from Tropical Depression Francine resulted in numerous trees being downed around the county.
Strong Wind, Marion
- When
- September 12, 7:00 AM CST to 3:00 PM CST
- Where
- Marion forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Wind gusts from Tropical Depression Francine resulted in numerous trees being downed around the county. Several trees and power lines were downed along Highway 278 in the eastern part of the county.
Strong Wind, Marengo
- When
- September 12, 7:00 AM CST to 3:00 PM CST
- Where
- Marengo forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.248, -87.789 (the zone’s center; the record gives no point)
Wind gusts from Tropical Depression Francine resulted in several trees being downed around the county.
Strong Wind, Lamar
- When
- September 12, 7:00 AM CST to 2:00 PM CST
- Where
- Lamar forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Wind gusts from Tropical Depression Francine resulted in several trees being downed, some of which blocked roadways.
Strong Wind, Greene
- When
- September 12, 7:00 AM CST to 2:00 PM CST
- Where
- Greene forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.853, -87.952 (the zone’s center; the record gives no point)
Wind gusts from Tropical Depression Francine downed several trees around the county.
Strong Wind, Winston
- When
- September 12, 8:00 AM CST to 3:00 PM CST
- Where
- Winston forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.149, -87.374 (the zone’s center; the record gives no point)
Wind gusts from Tropical Depression Francine resulted in several trees being downed around the county. One tree landed on a mobile home.
Strong Wind, Blount
- When
- September 12, 8:00 AM CST to 3:00 PM CST
- Where
- Blount forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Wind gusts from Tropical Depression Francine resulted in numerous trees being downed around the county, with some blocking roadways.
Strong Wind, Shelby
- When
- September 12, 8:00 AM CST to 5:00 PM CST
- Where
- Shelby forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Wind gusts from Tropical Depression Francine resulted in several trees being downed around the county, some of which fell on power lines.
Strong Wind, St. Clair
- When
- September 12, 9:00 AM CST to 4:00 PM CST
- Where
- St. Clair forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.716, -86.315 (the zone’s center; the record gives no point)
Wind gusts from Tropical Depression Francine resulted in several trees being downed around the county, some of which blocked roadways.
Strong Wind, Cherokee
- When
- September 12, 10:00 AM CST to 6:00 PM CST
- Where
- Cherokee forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
Wind gusts from Tropical Depression Francine resulted in several trees being downed around the county, mainly during the afternoon.
Strong Wind, Coosa
- When
- September 12, 11:00 AM CST to 6:00 PM CST
- Where
- Coosa forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Wind gusts from Tropical Depression Francine resulted in several trees being downed around the county.
Strong Wind, Jefferson
- When
- September 12, 3:00 PM CST to 3:45 PM CST
- Where
- Jefferson forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Wind gusts from Tropical Depression Francine resulted in a tree falling onto the cab of a pickup truck along Highway 78 in Graysville during the afternoon hours. One occupant sustained minor injuries.
Hail, Blount
- When
- September 13, 3:44 PM CST to 3:47 PM CST
- Where
- Blount County, 3.98 mi SW of Blount Spgs
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.890, -86.850
Hail up to 1.25 inches in diameter was reported near the I-65/U.S. 31 interchange near Smoke Rise.
Thunderstorm Wind, Blount
- When
- September 13, 5:37 PM CST to 5:51 PM CST
- Where
- Blount County, 1.23 mi WNW of Locust Fork to 2.54 mi SW of Nector
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 33.907, -86.639
National Weather Service Birmingham meteorologists surveyed storm damage in and near the Locust Fork area of Blount County on Saturday, September 14. The survey team found a broad area impacted by damaging winds generally across portions of Blount County west of Locust Fork. Damage surveyors found widespread small tree limb damage with a few large tree limbs down and a couple of uprooted trees sporadically through the wind damage area. There was no signature of convergence or divergence observed in the wind damage pattern, indicative of straight line winds. The majority of the area appeared to experience damaging winds from 40-50 mph with a pocket of higher winds from 50-60 mph. Much of the structural damage observed in the area appeared to be the result of falling tree limbs or tree limbs falling onto power lines, although some smaller sheds were flipped or demolished.
Flash Flood, Jefferson
- When
- September 14, 6:00 AM CST to 8:00 AM CST
- Where
- Jefferson County, 0.63 mi NNE of Thomas to 0.73 mi W of Ruffner Number Two
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.558, -86.865
Heavy rainfall caused flooding in Birmingham, with a few roadways becoming temporarily impassable. Calls were received of vehicles stuck in floodwater along Green Springs Highway, Messer Airport Highway, and at the intersection of 31st St N and Rev Abraham Woods Jr Blvd.
Flash Flood, Barbour
- When
- September 14, 10:30 AM CST to 1:00 PM CST
- Where
- Barbour County, 1.92 mi NW of Eufaula Weedon Arpt to 3.49 mi E of Eufaula Weedon Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.965, -85.157
Heavy rainfall flooded portions of Eufaula, including North Randolph Avenue, West Broad Street, Cherry Street, Colmont Drive, and South Eufaula Avenue. Areas near the intersection of North Orange Street and Britt Place and along Gammage Road were washed out by high water, creating large holes.
Flash Flood, Jefferson
- When
- September 14, 11:00 PM CST to September 15, 1:30 AM CST
- Where
- Jefferson County, 0.41 mi W of North Birmingham to 1.31 mi NNE of Red Gap Jct
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.549, -86.827
Multiple water rescues in vehicles occurred overnight in Birmingham following heavy rainfall that led to flash flooding. Several roadways in neighborhoods on the west side of downtown Birmingham were flooded, resulting in several calls concerning vehicles stranded in water. Interstate 59/20 was briefly flooded near Arkadelphia Rd. Village Creek and Valley Creek also quickly rose into Flood Stage between midnight and 2 am. A couple reports were received on the east side of downtown near the airport as well, notably along Appalachee St and Messer Airport Highway.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 12 to 14, 20243 deaths · 1 event
- Tropical Storm and Flash Flooding in Mississippi, September 12 to 16, 2024$468,000 · 34 events
- Strong Wind in Alabama, September 12, 2024$265,000 · 6 events
- Damaging Winds in North Dakota, September 12, 2024$30,000 · 70 kt wind · 3 events
- Flash Flooding and Damaging Wind in Florida, September 12 to 15, 202450 kt wind · 23 events
- Strong Wind in Mississippi, September 12, 2024$22,000 · 5 events
- Dense Fog in New Jersey, September 12, 202410 events
- Strong Wind in South Dakota, September 12, 20249 events
- Hail in Wyoming, September 12, 20242 in hail · 7 events
- Dense Fog in Pennsylvania, September 12, 20245 events
- Flood and Strong Wind in Tennessee, September 12 to 15, 2024$11,000 · 3 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, September 12, 20244 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207203, 1207204, 1207205, 1207206, 1207207, 1207208, 1207209, 1207210, 1207211, 1207212, 1207214, 1207215, 1207216, 1207217, 1207218, 1207219, 1203054, 1203055, 1203056, 1203058, 1203059.